Alert archive / California / Wind Advisories in 2024
Wind Advisory 1, NWS Las Vegas, NV
NWS Las Vegas, NV issued this wind advisory at Jan 3, 2024, 12:02 PM PST for Inyo County, San Bernardino County, California; Esmeralda County, Nye County, Nevada. It took effect at Jan 3, 2024, 4:00 PM PST. It was in force for 18 hr.
The area
The counties it named.
The facts
- Issued
- Jan 3, 2024, 12:02 PM PST (20:02 UTC)
- In effect from
- Jan 3, 2024, 4:00 PM PST
- Expired
- Jan 4, 2024, 10:00 AM PST
- In force
- 18 hr
- Issued by
- NWS Las Vegas, NV
Counties Inyo County, CA, San Bernardino County, CA, Esmeralda County, NV, Nye County, NV
The radar
The Edwards AFB radar (KEYX), 197 km from the middle of the area, began a volume at 20:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 12:00Z, 8.0 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2175 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 39 m²/s²
- 0-3 km storm-relative helicity
- 84 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
854 WWUS75 KVEF 032002 NPWVEF URGENT - WEATHER MESSAGE National Weather Service Las Vegas NV 1202 PM PST Wed Jan 3 2024 CAZ520-522-NVZ014-041800- /O.NEW.KVEF.WI.Y.0001.240104T0000Z-240104T1800Z/ Owens Valley-Death Valley National Park-Esmeralda and Central Nye County- Including the cities of Bishop, Independence, Furnace Creek, Dyer, Beatty, Olancha, Silver Peak, Lone Pine, Shoshone, Stovepipe Wells, and Goldfield 1202 PM PST Wed Jan 3 2024 ...WIND ADVISORY IN EFFECT FROM 4 PM THIS AFTERNOON TO 10 AM PST THURSDAY... * WHAT...Northwest winds 20 to 30 mph with gusts up to 45 mph expected. * WHERE...In California, Death Valley National Park and Owens Valley south of Lone Pine. In Nevada, Esmeralda and Central Nye County. * WHEN...From 4 PM this afternoon to 10 AM PST Thursday. * IMPACTS...Gusty winds will blow around unsecured objects and could damage structures susceptible to wind. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ CAZ525-041800- /O.NEW.KVEF.WI.Y.0001.240104T0000Z-240104T1800Z/ Morongo Basin- Including the cities of Twentynine Palms, Morongo Valley, and Yucca Valley 1202 PM PST Wed Jan 3 2024 ...WIND ADVISORY IN EFFECT FROM 4 PM THIS AFTERNOON TO 10 AM PST THURSDAY... * WHAT...Northwest winds 20 to 30 mph with gusts up to 45 mph expected. * WHERE...Morongo Basin including Morongo Valley, Joshua Tree, and Twentynine Palms. * WHEN...From 4 PM this afternoon to 10 AM PST Thursday. * IMPACTS...Gusty winds will blow around unsecured objects and could damage structures susceptible to wind. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ For more information from the National Weather Service visit http://weather.gov/lasvegas TB3
2 follow-up statements
755 WWUS75 KVEF 041453 NPWVEF URGENT - WEATHER MESSAGE National Weather Service Las Vegas NV 653 AM PST Thu Jan 4 2024 AZZ002-CAZ527-041700- /O.NEW.KVEF.FG.Y.0001.240104T1453Z-240104T1700Z/ Lake Havasu and Fort Mohave-San Bernardino County- Upper Colorado River Valley- Including Lake Havasu City, Desert Hills, Topock, and Needles 653 AM PST Thu Jan 4 2024 /753 AM MST Thu Jan 4 2024/ ...DENSE FOG ADVISORY IN EFFECT UNTIL 9 AM PST /10 AM MST/ THIS MORNING... * WHAT...Visibility as low as one-quarter mile in dense fog. * WHERE...In Arizona, Lake Havasu and Fort Mohave. In California, San Bernardino County-Upper Colorado River Valley. * WHEN...Until 9 AM PST /10 AM MST/ this morning. * IMPACTS...Hazardous driving conditions due to low visibility. * ADDITIONAL DETAILS...Pockets of dense fog have formed along the Colorado River Valley from Needles to Lake Havasu. Sudden reductions in visibility are possible in the area and could impact travel on Highway 95 and interestate 40. PRECAUTIONARY/PREPAREDNESS ACTIONS... If driving, slow down, use your headlights, and leave plenty of distance ahead of you. && $$ CAZ520-522-525-NVZ014-041800- /O.CON.KVEF.WI.Y.0001.000000T0000Z-240104T1800Z/ Owens Valley-Death Valley National Park-Morongo Basin- Esmeralda and Central Nye County- Including Bishop, Independence, Lone Pine, Olancha, Furnace Creek, Stovepipe Wells, Shoshone, Morongo Valley, Yucca Valley, Twentynine Palms, Beatty, Goldfield, Silver Peak, and Dyer 653 AM PST Thu Jan 4 2024 ...WIND ADVISORY IN EFFECT FROM 4 PM THIS AFTERNOON TO 10 AM PST THURSDAY... * WHAT...Northwest winds 20 to 30 mph with gusts up to 45 mph expected. * WHERE...In California, Death Valley National Park and Owens Valley south of Lone Pine. In Nevada, Esmeralda and Central Nye County. * WHEN...From 4 PM this afternoon to 10 AM PST Thursday. * IMPACTS...Gusty winds will blow around unsecured objects and could damage structures susceptible to wind. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/lasvegas
168 WWUS75 KVEF 041611 NPWVEF URGENT - WEATHER MESSAGE National Weather Service Las Vegas NV 811 AM PST Thu Jan 4 2024 AZZ036-NVZ016-021-041800- /O.EXB.KVEF.FG.Y.0001.000000T0000Z-240104T1800Z/ Lake Mead National Recreation Area-Northeast Clark County-Lake Mead National Recreation Area- Including the cities of Bullhead City, Overton, Hoover Dam, Mesquite, Mohave Valley, Laughlin, Moapa, and Oatman 811 AM PST Thu Jan 4 2024 /911 AM MST Thu Jan 4 2024/ ...DENSE FOG ADVISORY IN EFFECT UNTIL 10 AM PST /11 AM MST/ THIS MORNING... * WHAT...Visibility 1/4 mile or less in dense fog. * WHERE...Lake Mead National Recreation Area, and Northeast Clark County. * WHEN...Until 10 AM PST /11 AM MST/ this morning. * IMPACTS...Low visibility could make driving conditions hazardous. PRECAUTIONARY/PREPAREDNESS ACTIONS... If driving, slow down, use your headlights, and leave plenty of distance ahead of you. && $$ AZZ002-CAZ527-041800- /O.EXT.KVEF.FG.Y.0001.000000T0000Z-240104T1800Z/ Lake Havasu and Fort Mohave-San Bernardino County-Upper Colorado River Valley- Including the cities of Lake Havasu City, Topock, Needles, and Desert Hills 811 AM PST Thu Jan 4 2024 /911 AM MST Thu Jan 4 2024/ ...DENSE FOG ADVISORY NOW IN EFFECT UNTIL 10 AM PST /11 AM MST/ THIS MORNING... * WHAT...Visibility 1/4 mile or less in dense fog. * WHERE...In Arizona, Lake Havasu and Fort Mohave. In California, San Bernardino County-Upper Colorado River Valley. * WHEN...Until 10 AM PST /11 AM MST/ this morning. * IMPACTS...Low visibility could make driving conditions hazardous. PRECAUTIONARY/PREPAREDNESS ACTIONS... If driving, slow down, use your headlights, and leave plenty of distance ahead of you. && $$ CAZ520-522-NVZ014-041800- /O.CON.KVEF.WI.Y.0001.000000T0000Z-240104T1800Z/ Owens Valley-Death Valley National Park-Esmeralda and Central Nye County- Including the cities of Olancha, Silver Peak, Beatty, Goldfield, Dyer, Bishop, Furnace Creek, Lone Pine, Stovepipe Wells, Shoshone, and Independence 811 AM PST Thu Jan 4 2024 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 AM PST THIS MORNING... * WHAT...Northwest winds 15 to 25 mph with gusts up to 45 mph. * WHERE...In California, Death Valley National Park and Owens Valley. In Nevada, Esmeralda and Central Nye County. * WHEN...Until 10 AM PST this morning. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ CAZ525-041800- /O.CON.KVEF.WI.Y.0001.000000T0000Z-240104T1800Z/ Morongo Basin- Including the cities of Morongo Valley, Yucca Valley, and Twentynine Palms 811 AM PST Thu Jan 4 2024 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 AM PST THIS MORNING... * WHAT...Northwest winds 20 to 30 mph with gusts up to 45 mph. * WHERE...Morongo Basin. * WHEN...Until 10 AM PST this morning. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ For more information from the National Weather Service visit http://weather.gov/lasvegas JS
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this wind advisory went out at Jan 3, 2:10 AM PST, 9 hours 52 minutes earlier.
Area forecast discussion, Jan 3, 2:10 AM PST, 9 hours 52 minutes before
Area Forecast Discussion National Weather Service Las Vegas NV 210 AM PST Wed Jan 3 2024 .SYNOPSIS...A Pacific System dropping down from the northwest will bring minor snow impacts to the mountains and light rain amounts to the deserts today and tonight before pulling away Thursday. Another large system will dig into the western states Saturday and Sunday bringing cold and blustery conditions to our region with significant snow favored mainly over Utah and Arizona. && .SHORT TERM...Today through Thursday. The incoming system is still on track to move across our region today and little change is indicated for minor travel impacts above 6000-7000 feet, with snowfall amounts generally between 2 and 7 inches, and rainfall amounts mostly around 0.10" or less favored for the valleys and deserts. QPF/Snow forecasts have not changed significantly and no change is planned to the Winter Weather Advisories in effect today. Recent radar loops showed the precipitation shield spreading into the west slopes of the southern Sierra early this morning and some automated sensors in the east slopes above 9000 feet MSL were indicating about 1" of snow so far. This band of precipitation will disrupted by the Sierra, but the latest HREF indicates it will regain organization between 7 am and 10 am PST this morning as it moves over central/southern Nevada and eastern San Bernardino County. Precipitation will be over any given location in these areas for about 4-6 hours as the band advances to the east-southeast ahead of the low center which will churn into southern Nevada by this afternoon. The latest HRRR and HREF indicate the potential for wrap- around precip to develop on the back side of the closed low this afternoon over Clark and southern Nye counties which may favor upslope-enhanced snowfall and could produce rates of 1-2 inches per hour over the Spring Mountains late this afternoon. Precipitation will be fairly widespread across Mohave County late this afternoon and early evening and the Hualapai mountains may see 1-2 inches of snow. However, northern Mohave County will be most favored for any travel impacts. The center of the system is forecast to be over north central Arizona by 12Z Thursday and will continue pulling away leaving dry conditions with brisk north winds gusting 20-30 mph across most of our area during the day. The strongest winds are indicated tonight over Esmeralda and central/southern Nye counties with gusts approaching 40 mph primarily over the higher terrain and not necessarily impacting roads and communities, but we will need to monitor for potential impacts. .LONG TERM...Friday through Next Weekend. The long term forecast is still focused on the next system expected over the weekend. A brief lull in activity is expected through Saturday morning before the next system begins to impact the CWA. GEFS/EC/GEPS means continue to show a trend of a more easterly trajectory of this next system that originates in a much colder northern environment then the mid week system. Snow levels have come up a little from previous forecasts now that the core is progged to push into northern Arizona vs southern Nevada. That being said, they still drop to below 2kft across much of the area so low elevation snow could still occur. Also as a result, QPF overall has come down compared to initial projections. The 00Z ECWMF EFI table highlighted above average snowfall for much of northwest Arizona and southwest Utah, but with shift of tails indicating low probability but potentially much higher values. In the 12Z run, the EFI is much less impressive in this regard. This would further indicate a run to run decrease in overall precip potential...consistent with the much more inland, dry CP air type system shown in the means. That being said, the system evolves into a nearly -3 sigma low by the time it arrive at the four corners, so this deepening low, even with the more easterly trajectory, would almost surely be a cold windy system with or without precip. EC wind meteograms already show 40+ mph gusts across much of the CWA Sunday but GEFS/GEPS is not as aggressive. This result in NBM winds in the 20-30 mph range currently, but would not be surprised to see the NBM increase as we progress the next several days in forecast runs. && .AVIATION...For Harry Reid...Clouds will continue to increase and lower through the remainder of the overnight period with scattered rain showers moving into the valley after 19z. The shower chances are expected to last through 01z before moving east. CIGs down to around 5k feet will also be possible between 18z-01z with improving conditions expected this evening. Winds increase to over 10 knots late this morning with gusts approaching 20 knots possible. For the rest of southern Nevada, northwest Arizona and southeast California...A band of showers and clouds as low as 5 to 8 kft will move across the forecast area today, starting with KBIH early this morning, reaching KDAG and the Las Vegas Valley by late morning. Periods of reduced visibility, increased winds, and lower ceilings may be possible with the showers. The showers should exit in the afternoon and ceilings will gradually improve overnight into Thursday. Most areas will see winds less than 10 kts, but areas across western San Bernardino County could see west winds gusting to around 30 kts with Esmeralda and Central Nye Counties seeing . northwest winds gusting to 25 kts this afternoon. Winds will generally be less than 10 knots elsewhere. && .SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report any significant weather or impacts according to standard operating procedures. && SHORT TERM...Adair LONG TERM...TB3 AVIATION...Gorelow For more forecast information...see us on our webpage: https://weather.gov/lasvegas or follow us on Facebook and Twitter
Nearby
Wind Advisories in California, 2024Wind Advisories in Nevada, 2024Every wind advisory in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.